NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 27, 10:27 AM EST, 33 minutes earlier.
Area forecast discussion, Feb 27, 10:27 AM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1027 AM EST Mon Feb 27 2023
.UPDATE...
Precipitation band is currently on our doorstep, with a sharp
gradient in reflectivity extending from roughly Mount Pleasant to
Pontiac to Lake St. Clair as of 1015 AM local time. Even though
temperatures are right around the freezing mark, ASOS sites have
exhibited some wet bulbing effect with precipitation onset as
dewpoints still reside in the 20s. Thus, initial observations
feature a mix of rain, freezing rain, and snow. This band of
precipitation will expand northeast to encompass all areas south of
I-69 by noon, and the Thumb/Tri Cities by early afternoon. South of
I-94 where precipitation is ongoing, pavement temperatures still
hold well above freezing with the expectation that any sub-freezing
air temperatures due to wet bulbing will be short-lived as the warm
front inches north. Winter Weather Advisory for areas north of I-94
still looks on track, with slightly colder air temperatures and near
to sub-freezing pavement temperatures. 27.12z DTX raob highlights a
modest warm nose extending from 2.5 to 8.0 kft agl, with maxT of 3.8
C. Dewpoint depressions between +10 to +15 C suggest wet bulbing
will still be prevalent to the north, which will compete with
ongoing mid-level warm advection to produce sleet and/or freezing
rain. These observations are well in line with the previous forecast
discussion, keeping ice accumulations around a tenth of an inch or
so between I-96 and I-69 before temperatures rise to or above
freezing for the evening commute.
For the northern snow-favored regions, snow ratios will be a major
limiting factor here despite high rates and QPF. Expect that sleet
and rimed snowflakes mix in to keep majority of snow totals below
warning criteria, with corroboration from available 12z guidance.
Additionally local probabilistic guidance does illustrate a shrinking
window for higher snowfall rates of an inch per hour, between
approximately 11 AM and 3 PM, before a dry slot moves in and better
forcing departs. Inherited forecast still largely on track, with
generally 4 to localized 6 inches of snow for the northern Saginaw
Valley and Thumb region.
&&
.PREV DISCUSSION...
Issued at 532 AM EST Mon Feb 27 2023
AVIATION...
A strong low pressure system will bring widespread wintry
precipitation to KPTK, KFNT, and KMBS, with a brief window for
wintry precipitation across KDTW. Low level warming will transition
the precipitation to all rain, first across the metro Detroit
terminals by early afternoon then toward PTK and FNT by late
afternoon. KMBS remains the most likely to hold onto wintry
precipitation through this event, favoring snow through the
afternoon before introducing some freezing rain chances. IFR is
likely with precipitation, with LIFR possible late tonight and
overnight with drizzle chances. Otherwise, east flow with gusts
around 25 knots will be likely through the day.
FOR DTW...An abrupt onset of mixed precipitation around 15/16Z, with
wet-bulbing bringing an hour or two of freezing rain/sleet. Warm air
transitions to all rain around 17Z. There is a chance for a glazing
of icing before temperatures rise above freezing in the early
afternoon.
DTW THRESHOLD PROBABILITIES...
* High for ceilings at or below 5000 feet Monday morning through
Monday evening.
* Moderate for onset of precipitation to start as freezing
rain/sleet. High for transition to all rain by early Monday
afternoon.
PREV DISCUSSION...
Issued at 458 AM EST Mon Feb 27 2023
DISCUSSION...
For the sake of brevity, will comment on a number of trends in the
models and potential failure points to the forecast. Will refrain
from a total rehash of an outstanding synoptic setup.
A change to the forecast was to delay the onset of precipitation
across a majority of the cwa, the exception being Lenawee and
Washtenaw counties. The model consensus keeps areas along and north
of a line from Howell to Grosse Pointe dry until after 15Z.
Another change to the consensus model signal is a low pressure system
that will become occluded ahead of arrival today. Addressed this in
the gridded database by lowering Max T and hourly temperatures for
today. Wanted to be on the cooler side of the envelope for a chunk
of today. The center of surface low pressure will eventually push
into and track across the central portions of the forecast area this
evening causing temperatures to rise.
Still looking at a main axis of initial system relative isentropic
ascent that will bring a wall of moisture and lift with heavy
precipitation rates. Progged 850-700mb and 700-500mb omega during
the midday time window still resolves a range between 25 to 50
microbars per second. The difference now in the model data versus 24
hours ago is the duration of the highest/maximum omega is confined
to this lead isentropic wing. Ascent will no doubt continue after
20Z, but magnitude and coverage of UVVS is much less organized. The
culprit appears to be a large amount of dry air or a midlevel dry
slot feature down to roughly 550mb. This dry air is forecasted to
lift directly up into Saginaw Bay by 00Z this evening. It is
expected to cause precipitation to become much stratiform during the
late afternoon, becoming spottier and more showery in character as
it lifts into place.
Orientation and progressive look of the main ascent axis suggests
that total QPF will likely fall in the 0.5 to 0.7 inch range for
much of the area. There are two possible exceptions. 1. Across
Midland and Bay counties where that area gets overlapped some by the
max QPF axis this is advertised from NE Wisconsin southeastward
through west central Lower Michigan to portions of downriver. Low to
midlevel confluence and moisture convergence is very impressive for
the corridor. Just doubting the magnitude of QPF for Midland and Bay
counties in particular. 2. Downriver to Lenawee and Monroe counties
QPF is on the order of .75 to .90 inch. Actually seems reasonable as
this area is expected to be impacted by convective showers in the 19-
22Z time window. Really looks like a good bet for efficient rainfall
with 1000-500mb height falls likely congregating there directly
ahead of the northeastern flank to vigorous vorticity max. Like the
forced ascent idea there with 850mb LIs going negative. Introduced a
chance of elevated thunder for Lenawee and Monroe Counties.
The first potential failure point to the forecast is for greater
radial ice accretion for areas north of the M59 corridor northward
to M 46. However, the idea remains that given the very high
magnitude of UVVS, the dynamic cooling idea of evaporation and
wetbulbing will cool the column. Thus, still seeing this as an event
where a significant portion of the liquid equivalent will be burned
in an accumulation of sleet and snow pellets. Kind of feel the
sounding tells the story here with a substantial amount of dry
subsaturated air in the lowest 10 kft agl. With precipitation
holding off until the high rates begin all at once, will see the
column wet bulb below the 0 degree isotherm. Therefore, the snow or
snow pellets will likely be preferred at onset until the warm nose
at approximately 5.0 kft agl arrives. Even then as environmental
temperatures within the warm nose warm to approximately 5C, surface
temperatures should warm to the freezing mark particularly for areas
north of Metro Detroit. Thus, the impact of any icing is expected to
remain negligible. Across the I 69 corridor, confidence is greater
for some radial icing, but again expecting a significant amount of
QPF to be used up by sleet. Did use an interactive FRAM model to
determine the most critical factor today will be surface
temperatures. There is a sizable difference in the amount of icing
to occur at 32 degrees versus 30 degrees. But again with the idea
that a good chunk of the liquid will be a precipitation type other
than straight freezing rain, do not have a strong confidence in the
FRAM outputs for this event. Did go ahead and increased the gridded
ice accumulations to a tenth of an inch across a greater area.
The second potential failure point to the forecast is the potential
for warning criteria snows for Midland and Bay counties. Given the
aforementioned higher QPF for that area, the concern is that heavy
snowfall will occur at the onset of precipitation and lead to a rapid
accumulation. Did consider an upgrade to a Winter Storm Warning for
Bay and Midland counties as snowfall rates of 5 inches in 6 hours is
certainly in play here. Did hold off on the upgrade because not
seeing the potential for a pivot point with a later start and a
progressive midlevel dry slot. Unfortunately this will be a short
lead time upgrade if needed.
The very strong zonal jet axis is forecasted to persist over the
region this week. This feature has made it difficult to model and
foresee magnitude and timing of shortwaves in the flow. No difference
for the Tuesday night feature as models are trending heavier with
QPF amounts. The models do continue a relatively northern solution
which has a warm solution over the forecast area. The observation
with this system is that warm advection will be well underway before
the precipitation arrives. Latest indications suggest surface
temperatures at or above freezing for a good chunk of the cwa at
precipitation onset. The warm nose is considerably right of the zero
degree isotherm in the forecast soundings with some raw model
guidance suggesting temperatures in the upper 40s already by 18Z.
For now, preference is for a mix of rain and snow. Will likely need
to raise PoPs though.
Active end of the week should continue. The latest operational ECMWF
is now suggesting an end of the week storm track that would impact
Southeast Michigan directly. This is not surprising as the solution
has converged to a majority of the ensemble data. This is a storm
system to monitor as model data has been suggestive of a very high
precipitation potential. Will take some time to iron itself out as
there is low confidence in Global QPF progs at Day 5 or Day 6.
MARINE...
Strong low pressure will move into the Midwest this morning, then
weaken rapidly as it moves through the southern Great Lakes this
evening/night. A wintry mix of precipitation will overspread the
Central Great Lakes with the southern low track. A gale warning
remains in effect for the north half of the Lake Huron for this
afternoon and evening. For the south half of Lake Huron, any east-
southeast gusts to gales on Monday look brief, and under 3 hours for
any particular zone. With the farther south track and the low
continuing to weaken as it exits the Great Lakes on Tuesday, the
post low westerly winds and gradient also look to come up short of
gales for the most part, with just a brief gust to gales possible
late in the day across north half with the deeper cold air in place.
The next low pressure system is already quickly arriving for the mid
week period, but should be weaker and flatter, with a similar track
through the southern Great Lakes. Wind speeds expected to hold in
the 20-30 knot range ahead and behind this low.
A stronger low tracking through the Eastern Ohio Valley/western Mid
Atlantic for the end of the work week will bring the potential for
northeast gales, but this time, the highest winds look to be over
Lake St. Clair and Lake Erie. The track of this system has been
bouncing around, so further adjustments are likely.
HYDROLOGY...
A strong low pressure system will bring widespread precipitation to
all of SE MI on Monday. This precipitation will fall as a mix of
snow, sleet, freezing rain and rain from north to south across the
area. Snow accumulation will be possible across the northern parts
of the area, especially from I-69 north with lighter amounts into
the M-59 corridor. Liquid equivalent precipitation is expected to
range between half an inch and three quarters of an inch with
localized one inch amounts possible south of I-94. This will result
in very minor flooding within poor drainage areas and some rises on
area rivers.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 8 PM EST this evening for MIZ047>049-
054-055.
Winter Weather Advisory until 4 PM EST this afternoon for MIZ053-
060>063-068>070.
Lake Huron...Small Craft Advisory until 4 PM EST Tuesday for LHZ421-441>443.
Gale Warning until midnight EST tonight for LHZ361>363.
Lake St Clair...Small Craft Advisory until 4 PM EST Tuesday for LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory until 4 PM EST Tuesday for LEZ444.
&&
UPDATE.......MV
AVIATION.....AM
DISCUSSION...CB
MARINE.......SF
HYDROLOGY....DG
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Special weather statement, Feb 27, 9:38 AM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
938 AM EST Mon Feb 27 2023
MIZ053-060>063-068>070-271730-
Saginaw-Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-
Macomb-
Including the cities of Saginaw, Owosso, Flint, Lapeer,
Port Huron, Howell, Pontiac, and Warren
938 AM EST Mon Feb 27 2023
...WINTER WEATHER ADVISORY IN EFFECT THROUGH 4 PM...
A wintry mix of snow, sleet and freezing rain will expand across
the area during the late morning and early afternoon hours. This
precipitation may lead to a minor accumulation of snow and sleet,
as well as a glaze of ice on untreated roadways, bridges, exit
ramps, overpasses, and other untreated surfaces. In addition,
visibility may drop below 1 mile at times within any brief heavier
bursts of precipitation. Motorists should remain aware of
possible changes in driving conditions and allow for extra time
when traveling today.